May 2008
Volume 49, Issue 13
Free
ARVO Annual Meeting Abstract  |   May 2008
Ocular Findings in Patients on Epidermal Growth Factor Inhibitors
Author Affiliations & Notes
  • J. Joshi
    Ophthalmology, Northwestern University, Chicago, Illinois
  • S. Basti
    Ophthalmology, Northwestern University, Chicago, Illinois
  • Footnotes
    Commercial Relationships  J. Joshi, None; S. Basti, None.
  • Footnotes
    Support  None.
Investigative Ophthalmology & Visual Science May 2008, Vol.49, 2363. doi:https://doi.org/
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      J. Joshi, S. Basti; Ocular Findings in Patients on Epidermal Growth Factor Inhibitors. Invest. Ophthalmol. Vis. Sci. 2008;49(13):2363. doi: https://doi.org/.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose: : Epidermal Growth Factor Inhibitor (EGF-I) medications are increasing popular in the armament of anti cancer therapies. The purpose of this study was to better understand the ocular effects of these medications.

Methods: : The study protocol was approved by the institutional review board of Northwestern Hospital. A retrospective chart review was done on twenty one patients who were referred to our cornea specialist and were either currently on or had recently received EGF-I medications.

Results: : In our patient population a majority of the patients were being treated for lung cancer (71%, n= 15) and all of these patients were on Tarceva. Twenty four percent (n=5) were treated for colon cancer of which the majority were treated with Erbitux. One patient was treated for kidney cancer with Sutent IV. Four of our patients (19%) had multiple cancers. The mean duration of therapy was 6 months, with ten patients taking the medication for less than 6 months and another six patients having taken the medication for greater than 1 year. On initial presentation 71% (n=15) of all patients complained of eye irritation/foreign body sensation, 24% (n=5) complained of itchy eyes, and 1% (n=2) complained of trichomegaly.On exam 71% (n=15) had evidence of meibomian gland plugging. Punctate Epithelial Erosions were seen in 33% (n=7), and trichomegaly (elongated eyelashes) were noted in 62% (n=13) of our patients. A common dermatologic complication of therapy is a papulomacular rash seen on the face which was present in 62% (n=13) of our patients of which 4 patients (31%) had eyelid involvement.On Schirmer I test of the 34 eyes for which data was available 85% (n=29) had significant dryness with a result of 10mm or less at 5 minutes. Tear break up time which was measured in 32 eyes found 88% (n=28) had a TBUT < 10 seconds which is consistent with dry eye. Blepharitis/Meibomitis was diagnosed in 67% (n=14) of our patients and all were prescribed warm compresses and Artificial tears. Dry Eye Syndrome was diagnosed based on NEI criteria in 67% (n=14) of our patients.

Conclusions: : External ocular problems are not uncommon in patients treated with EGF-I medications. While vision threatening complications were not seen, significant ocular discomfort is present frequently. Most of the common symptoms if diagnosed are easily treatable. Awareness of the common ocular findings seen in patients on these medications will help ophthalmologists treat and counsel these patients appropriately and enable them to better tolerate their systemic therapy.

Keywords: cornea: clinical science • cornea: tears/tear film/dry eye • drug toxicity/drug effects 
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×